South Dakota, 2019

Damaging Wind in South Dakota, June 7, 2019

June 7, 2019 · NWS UNR · 1 event in 1 county or zone

Wind gusts around 60 mph were reported with a thunderstorm near Red Elm.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS UNR wrote it up.

Wind gusts around 60 mph were reported with a thunderstorm near Red Elm.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Rapid City, SD wrote its last area forecast discussion before the first event at Jun 7, 4:07 PM MST, 4 hours 5 minutes earlier.

Area forecast discussion, Jun 7, 4:07 PM MST, 4 hours 5 minutes before
Area Forecast Discussion For Western SD and Northeastern WY
National Weather Service Rapid City SD
507 PM MDT Fri Jun 7 2019

.DISCUSSION...(This Evening Through Friday)
Issued at 138 PM MDT Fri Jun 7 2019

Upper level analysis has ridging to the east and deep trof to the
west with southwest flow in between across the Northern Plains.
Skies are partly cloudy at the moment, with thunderstorms
developing across southeast Wyoming. At the surface, low pressure
is located across southern Manitoba and also across central
Wyoming, with a cold front draped between the two across western
South Dakota. Temperatures at 2pm are in the upper 70s to upper
80s, with winds out of the south ahead of the front, and out of
the northwest behind.

Cold front / trof will hang up across the area this afternoon as
showers and thunderstorms continue to develop across the area.
Initiation has begun in southeast Wyoming, and with southwest
upper flow, will steer convection into western SD after 3pm.
Expect additional convection to develop across northeast Wyoming
and the Black Hills by late afternoon with severe storms likely.
Modest CAPE and shear along with better upper dynamics later this
afternoon / early evening will likely produce some larger hail in
some storms, with storms congealing into a large cluster later
tonight across northwest SD. As the storms merge, damaging wind
gusts will accompany the large hail threat. Majority of stronger
storms will eventually shift into North Dakota later tonight with
isolated showers and storms lingering across parts of the area
after midnight. Cold front will eventually make its way through
the forecast area overnight, ushering in some cooler temperatures.
Lows will fall into the 40s and 50s for most locations.

Western upper trof will shift into the Northern Rockies by
Saturday morning, and cross the Northern Plains on Sunday.
Temperatures across the area this weekend will be much cooler,
with highs ranging from the upper 50s over portions of northeast
WY and the Black Hills to the low to mid 70s over south central
SD. Shortwave energy rotating around the trof will bring
additional chances for showers and a few storms, especially
Saturday into Saturday night. Overnight lows Saturday night and
Sunday night will be on the chilly side, 40s on the plains and
some 30s over the Black Hills.

Weakening upper trof will move east of the area, with northwest
flow in place for the first half of next week. This will keep
temps near to slightly below average through the period. The
better chances for showers and storms looks to be in the Monday
night and Tuesday time frame as a shortwave trof moves across the
region. A developing ridge over the West Coast early next week
could move east into the Rockies and High Plains late in the
week, which would bring warming temps, but also better chances for
showers and storms.

&&

.AVIATION...(For the 00Z TAFS Through 00Z Saturday Evening)
Issued At 504 PM MDT Fri Jun 7 2019

Numerous TSRA with IFR conditions will move northeast this
evening across the area. Hail and gusty winds will occur with the
strongest storms. A sharp cold front will move from northwest to
southeast across the area overnight with gusty northwest winds
behind it as well as widespread MVFR/IFR CIGS.

&&

.UNR WATCHES/WARNINGS/ADVISORIES...
SD...None.
WY...None.
&&

DISCUSSION...15
AVIATION...Helgeson
Hazardous weather outlook, Jun 7, 7:02 AM MST, 13 hours 10 minutes before
Hazardous Weather Outlook
National Weather Service Rapid City SD
802 AM MDT Fri Jun 7 2019

SDZ001-002-012>014-024-025-072-073-WYZ054-056-057-071-081300-
Harding-Perkins-Butte-Northern Meade Co Plains-Ziebach-
Northern Black Hills-Northern Foot Hills-
Sturgis/Piedmont Foot Hills-Southern Meade Co Plains-
Northern Campbell-Western Crook-Wyoming Black Hills-
Northeastern Crook-
802 AM MDT Fri Jun 7 2019

This Hazardous Weather Outlook is for portions of northwestern
South Dakota...the Black Hills of South Dakota...northeast
Wyoming...and the Black Hills of Wyoming.

.DAY ONE...Today and Tonight

Scattered thunderstorms are expected this afternoon and evening.
Some of the thunderstorms will be severe. The main threat will be
hail up to the size of golf balls and wind gusts up to 70 mph.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

There is a near daily chance of thunderstorms through early next
week. Organized severe thunderstorms are not expected at this
time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed today.

&&

Stay tuned to NOAA weather radio for further updates...or check
our web site at weather.gov/rapidcity

SDZ026>032-041>044-074-WYZ055-058-081300-
Rapid City-Southern Foot Hills-Central Black Hills-
Southern Black Hills-Custer Co Plains-Pennington Co Plains-Haakon-
Fall River-Oglala Lakota-Jackson-Bennett-Hermosa Foot Hills-
Southern Campbell-Weston-
802 AM MDT Fri Jun 7 2019

This Hazardous Weather Outlook is for portions of southwestern
South Dakota...the Black Hills of South Dakota...and northeast
Wyoming.

.DAY ONE...Today and Tonight

Scattered thunderstorms are possible this late this afternoon into
tonight. A few storms may be severe with large hail and damaging
winds.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

There is a near daily chance of thunderstorms through early next
week. Organized severe thunderstorms are not expected at this
time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed today.

&&

Stay tuned to NOAA weather radio for further updates...or check
our web site at weather.gov/rapidcity

SDZ046-047-049-081300-
Mellette-Todd-Tripp-
902 AM CDT Fri Jun 7 2019

This Hazardous Weather Outlook is for portions of south central
South Dakota.

.DAY ONE...Today and Tonight

Scattered thunderstorms are possible tonight. Organized severe
thunderstorms are not expected at this time.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

There is a daily chance of thunderstorms through early next week.
A few strong to severe thunderstorms are possible on Saturday.

Spotter activation will not be needed today.

&&

Stay tuned to NOAA weather radio for further updates...or check
our web site at weather.gov/rapidcity

In the hours before

Local storm report, Jun 7, 6:42 PM MST, 1 hour 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
742 PM MDT FRI JUN 07 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0723 PM     TSTM WND GST     1 N BUFFALO             45.60N 103.55W
06/07/2019  M64 MPH          HARDING            SD   ASOS

&&

EAGAN
Local storm report, Jun 7, 6:55 PM MST, 1 hour 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
755 PM MDT FRI JUN 07 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0744 PM     HAIL             PRAIRIE CITY            45.53N 102.79W
06/07/2019  E1.50 INCH       PERKINS            SD   STORM CHASER

&&

WFO UNR
Local storm report, Jun 7, 7:19 PM MST, 53 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
819 PM MDT FRI JUN 07 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0756 PM     TSTM WND GST     4 E PRAIRIE CITY        45.53N 102.72W
06/07/2019  E60 MPH          PERKINS            SD   PUBLIC

            SMALL HAIL

&&

POJORLIE
Special weather statement, Jun 7, 7:24 PM MST, 48 minutes before
Special Weather Statement
National Weather Service Rapid City SD
824 PM MDT Fri Jun 7 2019

SDZ012-WYZ057-071-080315-
Butte SD-Northeastern Crook WY-Wyoming Black Hills WY-
824 PM MDT Fri Jun 7 2019

...SIGNIFICANT WEATHER ADVISORY FOR WEST CENTRAL BUTTE AND
NORTHEASTERN CROOK COUNTIES UNTIL 915 PM MDT...

At 824 PM MDT, Doppler radar was tracking a strong thunderstorm 5
miles south of Colony, or 18 miles northwest of Belle Fourche, moving
east at 30 mph.

Half inch hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Colony and northwestern Belle Fourche Reservoir.

A Severe Thunderstorm Watch remains in effect until 1000 PM MDT for
northwestern South Dakota.

LAT...LON 4469 10425 4485 10434 4504 10387 4475 10371
TIME...MOT...LOC 0224Z 249DEG 25KT 4480 10419

Eagan
Special weather statement, Jun 7, 7:31 PM MST, 41 minutes before
Special Weather Statement
National Weather Service Rapid City SD
831 PM MDT Fri Jun 7 2019

SDZ002-013-014-031-032-073-080315-
Ziebach SD-Perkins SD-Pennington Co Plains SD-
Southern Meade Co Plains SD-Haakon SD-Northern Meade Co Plains SD-
831 PM MDT Fri Jun 7 2019

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN HAAKON...ZIEBACH...
NORTHEASTERN MEADE...SOUTHEASTERN PERKINS AND NORTHEASTERN PENNINGTON
COUNTIES UNTIL 915 PM MDT...

At 830 PM MDT, Doppler radar was tracking a strong thunderstorm near
Red Scaffold, or 20 miles south of Faith, moving northeast at 40 mph.

Half inch hail and wind gusts of 50 to 55 mph will be possible with
this storm.

Locations impacted include...
Faith, Cherry Creek, Plainview, Marcus, Bridger, Howes, Red Scaffold,
Red Elm, Intersection of Cherry Creek and Sunnybrook Roads,
Intersection of Highway 63 and BIA Road 8, Durkee Lake, Takini School
and Arrow Head Buttes.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

A Severe Thunderstorm Watch remains in effect until 1000 PM MDT for
northwestern and west central South Dakota.

LAT...LON 4482 10114 4471 10113 4446 10170 4442 10192
      4447 10227 4462 10239 4476 10244 4525 10201
TIME...MOT...LOC 0230Z 231DEG 34KT 4473 10188

Eagan
Local storm report, Jun 7, 7:59 PM MST, 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
859 PM MDT FRI JUN 07 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0851 PM     NON-TSTM WND GST 3 ESE PINE RIDGE        43.02N 102.51W
06/07/2019  M58 MPH          OGLALA LAKOTA      SD   ASOS

&&

WFO UNR

The radar

The Rapid City radar (KUDX), 132 km away, was scanning. The volume nearest the first event began at 03:10 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Ziebach

When
June 7, 8:12 PM MST
Where
Ziebach County, 1 mi W of Red Elm
Measured
53 kt (61 mph) measured gust
Reported by
Public
Coordinates
45.060, -101.811

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in South Dakota in 2019Every state in 2019This day in weather historyWarnings in South Dakota, June 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 818951.